Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 9:03 PM MDT for Eddy County, Lea County, New Mexico; Culberson County, Loving County, Reeves County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 9:03 PM MDT (03:03 UTC)
- Expired
- May 7, 2012, 10:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.1
The text
As transmitted, in the capitals the NWS used until 2016.
645 WUUS54 KMAF 080303 SVRMAF NMC015-025-TXC109-301-389-080400- /O.NEW.KMAF.SV.W.0117.120508T0303Z-120508T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM MDT MON MAY 7 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LOVING COUNTY IN WEST TEXAS... SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS... EXTREME NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS... * UNTIL 1000 PM MDT/1100 PM CDT/ * AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR RED BLUFF...OR 22 MILES NORTHWEST OF MENTONE...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... HALFWAY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING/1100 PM CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3267 10404 3258 10352 3178 10377 3183 10404 TIME...MOT...LOC 0303Z 190DEG 40KT 3191 10392 $$
1 follow-up statement
122 WWUS54 KMAF 080329 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 929 PM MDT MON MAY 7 2012 NMC015-025-TXC109-301-389-080400- /O.CON.KMAF.SV.W.0117.000000T0000Z-120508T0400Z/ LOVING TX-LEA NM-EDDY NM-REEVES TX-CULBERSON TX- 929 PM MDT MON MAY 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT/1100 PM CDT/ FOR EXTREME NORTHEASTERN CULBERSON...EXTREME NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND NORTHWESTERN LOVING COUNTIES... AT 927 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF RED BLUFF LAKE...OR ABOUT 28 MILES SOUTHEAST OF CARLSBAD...MOVING NORTH AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... SOUTHEASTERN EDDY COUNTY AND EAST CENTRAL EDDY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING/1100 PM CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3267 10404 3258 10352 3178 10377 3183 10404 TIME...MOT...LOC 0329Z 188DEG 35KT 3214 10389 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:29 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 7, 5:29 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT MON MAY 7 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME SEVERE...ARE ACROSS THE AREA AND MAY AFFECT TAF SITES OFF AND ON THRU THE NIGHT. IN THE NEAR TERM HOB/CNM/INK MAY BE AFFECT THRU 05Z. OTHERWISE OUTFLOW BOUNDARIES AND THE COLD FRONT ARE GENERALLY KEEPING WINDS NE-E. LOCAL AREAS OF DUST MAY ALSO AFFECT SOME AREAS INCLUDING THE CNM SITES THRU 02Z. MVFR CONDITIONS WILL BE POSSIBLE WITH STORMS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 7, 2:03 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON MAY 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND PERMIAN BASIN. INITIALLY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION. HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 7, 7:00 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 S HOBBS 32.72N 103.16W
05/07/2012 E1.75 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHSpecial weather statement, May 7, 7:25 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 825 PM CDT MON MAY 7 2012 TXZ057-058-258-080200- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 825 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN CULBERSON COUNTY UNTIL 900 PM CDT/800 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF GUADALUPE PASS AT 825 PM CDT/725 PM MDT/...MOVING NORTH AT 20 MPH. PINE SPRINGS IS IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING/800 PM MDT MONDAY EVENING/ FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING/1000 PM MDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 7:33 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 10 SE HOBBS 32.63N 103.04W
05/07/2012 E1.75 INCH GAINES TX TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 8:04 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 12 SSW PAYNES CORNER 32.57N 102.88W
05/07/2012 E1.00 INCH GAINES TX STORM CHASER
&&
GREGORY.MURDOCHSpecial weather statement, May 7, 8:26 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 926 PM CDT MON MAY 7 2012 TXZ058-074-075-080300- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 926 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL CULBERSON...EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 1000 PM CDT... STRONG THUNDERSTORM WERE LOCATED 18 MILES NORTHWEST OF TOYAH TO SOUTH OF BALMORHEA AT 925 PM CDT. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 9:00 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG 22 W SEMINOLE 32.72N 103.03W
05/07/2012 GAINES TX EMERGENCY MNGR
STRONG WINDS DAMAGED A ROOF AND UPROOTED A 2 FOOT
DIAMETER TREE.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:45 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 45 min |
| May 7, 7:03 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 7, 7:13 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| May 7, 7:42 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| May 7, 9:25 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| May 8, 1:58 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 7, 7:27 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 63 min |
| May 7, 8:13 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 7, 8:29 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 7, 8:40 PM MDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 65 min |
| May 7, 9:33 PM MDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| May 7, 11:21 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 54 min |
| May 8, 4:56 PM MDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| May 8, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 54 min |
| May 8, 5:46 PM MDT | River Flood Warning | MAF | Presidio | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.